Alert archive / Alabama / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 92, NWS Birmingham, AL

June 26, 2024Greene County, Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 26, 2024, 2:20 PM CDT for Greene County, Sumter County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2024, 2:20 PM CDT (19:20 UTC)
Expired
Jun 26, 2024, 3:00 PM CDT
In force
40 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Greene County, AL, Sumter County, AL

The radar

The Birmingham radar (KBMX), 132 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2024-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2024-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1846 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 1:16 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 26, 1:16 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
116 PM CDT Wed Jun 26 2024

...New SHORT TERM, AVIATION...

.SHORT TERM...
(This afternoon through Thursday)
Issued at 111 PM CDT WED JUN 26 2024

Contrary to much of the 12Z guidance, a large coverage of showers
and thunderstorms have already developed across much of central
and eastern Mississippi and into western portions of central
Alabama. Once the cu field began developing this morning, it
didn't take long for rain to start falling. This activity is being
driven by a large increase in moisture associated with an
approaching trough axis and cold front over the Midsouth region.
There's currently a moisture gradient over the area, and there's
still some drier air across the eastern half where dewpoints have
once again mixed down into the lower to mid 60s. However, moisture
will advect eastward with propagation of the trough, so expect
further area-wide development of convection through the afternoon
with the highest chance for rain focused generally along and west
of I-65. This rain should give us some relief from the heat, but
not soon enough as most areas have already reached the mid to
upper 90s. Per RAP mesoanalysis, MUCAPE is around 3000-4000 J/kg
in our west where dewpoints are in the lower 70s. While shear
values are rather weak, some strong downbursts may produce
damaging winds, and storms could also produce torrential downpours
with PWATs around 2".

There's been an increasing signal of scattered showers and storms
continuing overnight and into tomorrow as the cold front and strong
PVA move southward into the area. Some hi-res models are even
resolving an MVC-like feature over the area early tomorrow morning
which would further support additional rain and thunderstorms. So
luckily, the odds at receiving beneficial rain seem to be improving
for the next 24 hours. The scattered to numerous showers and
cloudy skies will keep temperatures in the 80s tomorrow.

86/Martin

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 346 AM CDT WED JUN 26 2024

Key message:

- Hot and increasingly humid conditions are expected this weekend
  into next week, with heat indices at or above 105 degrees at
  times, especially Sunday. Scattered showers and storms will
  also be possible each afternoon.

Subtropical ridging will continue to build eastward into northern
Alabama Friday, while a weakness in the ridge will remain along
the Gulf Coast and up into Central Georgia. Weak low-level flow
will become southwesterly, helping maintain lower 70s dew points.
PWATs look to range from around 1.6 inches in West Alabama to near
2 inches in East Alabama. Scattered showers and storms are
expected to develop with daytime heating, with the highest chances
in East Alabama where the best moisture will be and near the
weakness in the ridge, and near possible remnants of an MCV.
Updraft intensity should be muted by warm mid-level temperatures
(500mb temps near -2C) which may limit lightning activity.
Guidance has trended slightly lower on highs with the ridge not
building in as quick, so heat indices look to remain less than 105
degrees. Subtropical ridging strengthens to around 596 decameters
on Saturday. Despite the strength of the ridge, PWATs at or above
2 inches should still allow for some scattered showers and (weak)
storms to develop, highest chances once again east. With the
moisture, guidance has trended slightly less hot, but with
elevated dew points a few spots could see heat indices approaching
105 depending on the competing factors of increasing Gulf
moisture and dry ground conditions.

Meanwhile a shortwave moving through the Great Lakes will cause a
cold front to sink southward into Tennessee on Sunday. Slight
height falls occur over Central Alabama as the ridge retrogrades a
bit westward. Higher dew points pooling south of the boundary will
result in the potential for heat indices to reach 105 degrees
across much of Central Alabama depending on how quickly convection
initiates in the tropical-like air mass. Latest guidance is
suggesting the lower dew points with the front may slip southward
into our northern counties Monday and Tuesday. This would result
in some reduced rain chances in the north, with a less humid but
still hot air mass. Meanwhile, enhanced dew points along and south
of the boundary will result in the potential for heat indices in
the 105-110 range. Exact placement of this boundary is subject to
change, though. Meanwhile, the ridge looks to build back to the
east Tuesday resulting in increasing temperatures as we go through
the holiday week.

32/Davis

&&

.AVIATION...
(18Z TAFS)
Issued at 111 PM CDT WED JUN 26 2024

Convection will spread eastward across the area this afternoon as a
cold front moves towards the region. Added TEMPOs at most TAF sites
for TSRA with PROB30s continuing overnight. Ceilings are expected to
plummet overnight with IFR conditions developing as early as
07-08Z.

86/Martin

&&

.FIRE WEATHER...

Moisture and chances for showers and storms increase across West
Alabama today, while RH values in East Alabama will still drop
into the 25 to 35 percent range. Scattered, mainly afternoon and
evening showers and storms are expected Thursday into the weekend,
with the highest coverage in the southeast. RH values will stay
above 45 percent in most areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  88  70  94 /  40  40  10  30
Anniston    72  89  72  93 /  40  50  10  40
Birmingham  72  89  73  95 /  40  40  10  30
Tuscaloosa  71  88  73  94 /  50  40  10  20
Calera      73  89  73  96 /  40  50  10  30
Auburn      73  89  72  93 /  20  60  20  40
Montgomery  73  90  73  94 /  40  60  20  40
Troy        72  89  71  93 /  30  60  30  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...86/Martin
LONG TERM....32
AVIATION...86/Martin
Hazardous weather outlook, Jun 26, 3:47 AM CDT, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
347 AM CDT Wed Jun 26 2024

ALZ011>015-017>050-271200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
347 AM CDT Wed Jun 26 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe storms will be possible this afternoon and evening, mainly
along and west of Interstate 65. Threats include damaging winds up to
60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and evening.

In the hours before

Special weather statement, Jun 26, 2:08 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
208 PM CDT Wed Jun 26 2024

ALZ033-039-040-261945-
Marengo AL-Dallas AL-Perry AL-
208 PM CDT Wed Jun 26 2024

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL MARENGO...SOUTHERN
PERRY AND WESTERN DALLAS COUNTIES THROUGH 245 PM CDT...

At 207 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Vaiden to near Consul.
Movement was east at 10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Thomaston, Orrville, Bogue Chitto, Vaiden, Consul, Central Mills,
Marion Junction, Dannelly Reservoir, Perry County Correctional
Center, Radford, Carleys, Safford, Hazen, Suttle, Crumptonia, and
Vaiden Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3216 8730 3220 8732 3220 8736 3224 8739
      3224 8741 3227 8745 3226 8752 3217 8752
      3218 8768 3254 8739 3271 8702 3268 8702
      3216 8727
TIME...MOT...LOC 1907Z 248DEG 7KT 3251 8736 3226 8758

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

61
Special weather statement, Jun 26, 2:12 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
212 PM CDT Wed Jun 26 2024

ALZ030-031-262000-
Greene AL-Sumter AL-
212 PM CDT Wed Jun 26 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GREENE AND CENTRAL
SUMTER COUNTIES THROUGH 300 PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm over
Boyd, or 7 miles northwest of Livingston, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Livingston, Eutaw, Forkland, Boligee, Gainesville, Epes, Emelle,
Boyd, Allison, Walden Quarters, The University Of West Alabama,
Duffys Bend, Bluffport, Thornhill, Tishabee, Sumterville, Eutaw
Municipal Airport, Five Points Intersection, Payneville, and I 20
Rest Area Near Eutaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3275 8837 3297 8781 3290 8777 3290 8781
      3286 8783 3280 8782 3276 8787 3276 8784
      3277 8783 3275 8781 3271 8783 3271 8780
      3266 8779 3265 8777 3266 8775 3264 8775
      3264 8781 3263 8781 3252 8839
TIME...MOT...LOC 1911Z 251DEG 12KT 3265 8830

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

87/Grantham
Special weather statement, Jun 26, 2:13 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Birmingham AL
213 PM CDT Wed Jun 26 2024

ALZ023-262000-
Tuscaloosa AL-
213 PM CDT Wed Jun 26 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TUSCALOOSA COUNTY
THROUGH 300 PM CDT...

At 213 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tuscaloosa Regional Airport, or near Northport, moving northeast at
20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tuscaloosa, Northport, Holt, Coker, Lake Lurleen State Park,
Tuscaloosa Amphitheater, Bryant Denny Stadium, Tuscaloosa Regional
Airport, University Mall, Deerlick Creek Campgrounds, McFarland Mall,
Lake Tuscaloosa, Flatwoods, Peterson, Fosters Boat Landing, Lake
Harris, Stillman College, Lake Nicol, Highway 69 Bridge, and Oliver
Lock And Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3309 8765 3320 8779 3345 8754 3329 8733
TIME...MOT...LOC 1913Z 233DEG 17KT 3320 8765

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

87/Grantham

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 2:08 PM CDTSpecial Weather StatementBMXPerry37 min
Jun 26, 2:12 PM CDTSpecial Weather StatementBMXGreene, Sumter48 min
Jun 26, 2:13 PM CDTSpecial Weather StatementBMXTuscaloosa47 min
Jun 26, 2:19 PM CDTSevere Thunderstorm WarningBMXTuscaloosa41 min
Jun 26, 2:32 PM CDTSevere Thunderstorm WarningBMXSumter43 min
Jun 26, 2:39 PM CDTSpecial Weather StatementBMXMarion51 min
Jun 26, 2:54 PM CDTSevere Thunderstorm WarningBMXTuscaloosa18 min
Jun 26, 3:05 PM CDTSpecial Weather StatementBMXJefferson40 min
Jun 26, 3:13 PM CDTSpecial Weather StatementBMXSumter47 min
Jun 26, 3:29 PM CDTSevere Thunderstorm WarningBMXJefferson35 min
Jun 26, 4:01 PM CDTSpecial Weather StatementBMXPickens44 min
Jun 26, 4:07 PM CDTSpecial Weather StatementBMXMarengo23 min
Jun 26, 4:10 PM CDTSpecial Weather StatementBMXBlount35 min
Jun 26, 4:21 PM CDTSevere Thunderstorm WarningBMXBlount39 min
Jun 26, 4:29 PM CDTSpecial Weather StatementBMXDallas46 min
Jun 26, 4:37 PM CDTSpecial Weather StatementBMXSt. Clair38 min
Jun 26, 5:03 PM CDTSpecial Weather StatementBMXMontgomery42 min
Jun 26, 5:04 PM CDTSpecial Weather StatementBMXMarengo41 min
Jun 26, 5:09 PM CDTSpecial Weather StatementBMXElmore36 min
Jun 26, 5:11 PM CDTSpecial Weather StatementBMXCalhoun34 min
Jun 26, 5:42 PM CDTSpecial Weather StatementBMXElmore, Montgomery, Pike, Tallapoosa63 min
Jun 26, 6:20 PM CDTSpecial Weather StatementBMXClay25 min
Jun 26, 6:41 PM CDTSpecial Weather StatementBMXClay, Elmore, Montgomery, Tallapoosa64 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.